Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 183, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 3, 2000, 8:56 PM CDT for Henry County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 3, 2000, 8:56 PM CDT (01:56 UTC)
- Expired
- Oct 3, 2000, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Henry County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 9:05 PM CDT | Hail 0.88 | Trenton, IA | Hail the size of nickels covered the ground. |
| Oct 3, 9:10 PM CDT | Hail 0.75 | Mt Pleasant, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 040158 SVRMLI IAC087-040230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 856 PM CDT TUE OCT 3 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTHEAST IOWA * UNTIL 930 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES WEST OF SWEDESBURG...OR ...MOVING QUICKLY EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SWEDESBERG BY 915 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4116 9170 4085 9171 4084 9138 4115 9138 HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:45 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Oct 3, 2:45 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT TUE OCT 3 2000 LATEST SURFACE ANALYSIS INDICATING LOW PRESSURE OVER S CENTRAL KS...WITH THE WARM FRONT ACROSS KANSAS CITY EAST TO JUST NORTH OF ST LOUIS. PRESSURE FALL INDICATE THAT THE LOW CENTER SHOULD CONTINUE TO MOVE SLIGHTLY NORTH OF ALONG THE FRONT...DRAGGING THE FRONT NORTH MORE TOWARDS THE CWA. WITH GOOD HEIGHT RISES BEHIND A TROUGH/FRONT MOVING ACROSS SRN MN AND S DAKOTA SE INTO IA...THE FRONT MAY NOT MAKE IT MUCH FURTHER NORTH. UPPER AIR CHARTS SHOWING THE 850 FRONT ACROSS SRN IA BORDER...WITH GOOD DRY AIR MOVING IN BEHIND. COLDER AIR STILL LAGGING ACROSS CANADA. MID LEVELS SHOWING GOOD CONVERGENCE ACROSS THE SAME AREA WHERE THERE IS GOOD CLOUDINESS ACROSS SOUTHERN MN AND SOUTH DAKOTA. STRONGEST PART OF THE JET IS EXTENDING FROM NRN MN ACROSS GREAT LAKES. THIS SHOULD PULL A GOOD AREA OF DIVERGENCE OVER THE CWA THIS EVENING... WHICH SHOULD SERVE TO ENHANCE PRECIP ONGOING IN THE AREA. WV SATELLITE IMAGERY INDICATING THE NEXT SHORTWAVE NOW MOVING ACROSS WASHINGTON AND SRN BRITISH COLUMBIA. 12Z MODELS SEEM TO HAVE INITIALIZED FAIRLY WELL...WITH THE ETA DOING THE BEST ON THE SURFACE FRONT AT THIS TIME...AS WELL AS A FEW OTHER SMALLER FEATURES. AVN BEGINS TO DIVERGE WITH THE SPEED OF THE NEXT SIGNIFICANT SHORT WAVE...BECOMING SLOWER AND MORE AMPLIFIED BY WEDNESDAY NIGHT...WHICH DELAYS THE ONSET OF THE PRECIP. FOR NOW... PREFER THE FASTER MOVING ETA/NGM. AT THE SURFACE THINK THAT THE NGM BRINGS THE SURFACE FRONT TOO FAR NORTH TONIGHT...THE NORTHERN TROUGH IS ALREADY BEGINNING TO DEPRESS THE FRONT SOUTH. ETA IS INDICATING THAT THE SURFACE FRONT SHOULD BE AT ITS MOST NORTHERN POSITION SOMETIME THIS AFTERNOON...AND IS ALREADY SINKING SOUTH AGAIN AT 00Z. FWC NUMBERS MAY NOT BE TOO BAD LATER IN THE FORECAST. TONIGHT...LLJ...MOISTURE...JET DYNAMICS...AND SHORTWAVE WILL FINALLY COME TOGETHER TO CAUSE MORE PRECIP ACROSS THE AREA TONIGHT...WITH A GOOD AREA OF MORE STRATIFORM PRECIP ACROSS THE NORTH...AND SOME THUNDER SOUTH. BIG QUESTION WILL BE IN THE TIMING OF THE PRECIP. FIRST WAVE SHOULD BE WITH THE CONVECTION NOW DEVELOPING OVER SOUTHWEST IOWA...AND THEN AGAIN WITH THE WAVE NOW MOVING OUT OF THE ROCKIES...WHICH SHOULD MOVE OVER THE AREA BETWEEN MIDNIGHT AND 6 AM. ITS LOOKING MORE LIKE TWO WAVES OF PRECIP OVERNIGHT...WITH ONE EARLY WITH THE THUNDER...AND AGAIN BETWEEN MIDNIGHT AND 6 AM MAINLY AS LIGHT RAIN. AM GOING TO DOWNPLAY THE SEVERE THREAT...IF IT DOES OCCUR IT SHOULD BE WITH THE SOUTHERN 2-3 TIERS OF ZONES...AND WOULD BE MORE HAIL THAN ANYTHING ELSE. TEMPS IN THE GOING FORECAST LOOK GOOD. WEDNESDAY...EXPECT SOME EARLY MORNING LINGERING PRECIP...MAINLY EAST. DONT EXPECT TO GO WITH MORE THAN SCATTERED POPS...SLIGHTLY HIGHER EAST. HIGHS STILL LOOKING GOOD...WITH SIMILAR NUMBERS IN GOING FORECAST AND CURRENT GUIDANCE. WILL STAY CLOSE. A GOOD BAND OF MOISTURE REMAINS OVER THE AREA...AND WILL GO WITH A MOSTLY CLOUDY WORDING FOR ALL ZONES. WEDNESDAY NIGHT...ANOTHER GREAT CHANCE OF PRECIP MOVING IN...WITH THE CATEGORICAL POPS MAKING ANOTHER APPEARANCE MOST ZONES. WORDING FOR PERIODS OF RAIN LOOKS GOOD. LOWS RANGING IN THE 40S SHOULD BE GOOD... JUST SLIGHTLY COOLER THAN TONIGHT. THURSDAY...THE PRECIPITATION CONTINUES AS THE SURFACE WAVE MOVES ACROSS MO INTO IL...BUT WILL ONLY GO WITH THE CATEGORICAL POPS SOUTH...AND LIKELY POPS NORTH. RATHER COOL HIGHS NEEDED...AND WILL BACK OFF FROM THE TEMPS IN GUIDANCE...BUT PROBABLY NOT AS COOL AND CURRENT ZONES. THURSDAY NIGHT...COOL AIR BEGINS TO MAKE IT INTO THE AREA...BUT WITH THE STRONG LAYER OF MOISTURE...FEEL THAT CLOUDS MAY KEEP TEMPS WARMER THAN PREVIOUSLY THOUGH...THOUGH CURRENT ZONES SHOULD ONLY NEED A LITTLE TWEAKING FOR LOCATION OF COLDEST TEMPS AND RANGE ACROSS THE REGION SHOULD BE A LITTLE LARGER. EXTENDED...FRI-SUN PROBLEM THIS TIME FRAME IS HOW SLOWLY TO MOVE OUT THE LARGE UPPER LEVEL TROUGH. THE EXTENDED MODELS ARE COMING MORE INTO AGREEMENT... ESPECIALLY IN KEEPING THE AREA UNDER THE INFLUENCE OF THIS TROUGH INTO THE MONDAY/TUESDAY TIME FRAME. AS LARGE AS IT DEVELOPS THIS WEEK I AM NOT OVERLY SURPRISED. AT THIS TIME WILL PUT PRECIP INTO FRIDAY... GENERAL CHANCE FROM NORTHEAST ZONES...AND SLIGHT CHANCE EARLY FOR SOUTHWESTERN ZONES. AS FOR TEMPS...FEEL FMR IS FAR TOO COOL... ESPECIALLY FOR SATURDAY MORNING. IN MODELS WHERE LL MOISTURE IS AVAILABLE...INDICATIONS ARE THAT WE SHOULD BE IN LOW CLOUDS THROUGH MOST OF THE WEEKEND...PERHAPS BREAKING OUT ON SUNDAY SOMETIME. FMR MUST BE PROGGING GOING CLEAR BY FRIDAY NIGHT. WHILE 850 TEMPS ARE DOWNRIGHT WINTER LIKE...THINK THAT THIS WILL JUST CONTRIBUTE TO THE CLOUDINESS... AND WE WONT HAVE A CHANCE TO RADIATE OUT TO THE ADVERTISED TEMPS. WILL RAISE TEMPS IN GOING FORECAST...AGAIN. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
In the hours before
Local storm report, Oct 3, 6:07 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT TUE OCT 03 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 3 N FAIRFIELD IA LIGHTNING
10/03/00 JEFFERSON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
LIGHTNING
SET FARM FIELD ON FIRE
0552 PM 1 W MORNING SUN IA LIGHTNING
10/03/00 LOUISA REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
LIGHTNING
SET TELEPHONE POLE ON
FIRE.
NLocal storm report, Oct 3, 6:15 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE OCT 03 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 3 N FAIRFIELD IA LIGHTNING
10/03/00 JEFFERSON LIGHTNING SET FARM
FIELD ON FIRE. REPORTED
BY L:AW ENFORCEMENT
OFFICIAL.
NLocal storm report, Oct 3, 6:16 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE OCT 03 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM 1 W MORNING SUN IA LIGHTNING
10/03/00 LOUISA LIGHTNING SET TELEPHONE
POLE ON FIRE. REPORTED
BBY LAW ENFORCEMENT
OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 46 min |
| Oct 3, 9:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.